Advances in Computational Mathematics

, Volume 3, Issue 4, pp 309–341 | Cite as

Subdivision schemes inL p spaces

  • Rong-Qing Jia


Subdivision schemes play an important role in computer graphics and wavelet analysis. In this paper we are mainly concerned with convergence of subdivision schemes inL p spaces (1≤p≤∞). We characterize theL p -convergence of a subdivision scheme in terms of thep-norm joint spectral radius of two matrices associated with the corresponding mask. We also discuss various properties of the limit function of a subdivision scheme, such as stability, linear independence, and smoothness.


Subdivision schemes refinement equations spectral radii stability linear independence smoothness 

AMS subject classification

39B12 41A15 41A25 65D99 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A.S. Cavaretta, W. Dahmen and C.A. Micchelli, Stationary Subdivision, Memoirs of Amer. Math. Soc., Vol. 93 (1991).Google Scholar
  2. [2]
    D. Colella and C. Heil, Characterizations of scaling functions: continuous solutions, SIAM J. Matrix Anal. Appl. 15 (1994) 496–518.MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    W. Dahrnen and C.A. Micchelli, Translates of multivariate splines, Lin. Alg. Appl. 52 (1983) 217–234.Google Scholar
  4. [4]
    G. Deslauriers and S. Dubuc, Symmetric iterative interpolation process, Constr. Approx. 5 (1989) 49–68.MATHMathSciNetGoogle Scholar
  5. [5]
    I. Daubechies and J.C. Lagarias, Two-scale difference equations: I. Existence and global regularity of solutions, SIAM J. Math. Anal. 22 (1991) 1388–1410.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    I. Daubechies and J.C. Lagarias, Two-scale difference equations: II. Local regularity, infinite products of matrices and fractals, SIAM J. Math. Anal. 23 (1992) 1031–1079.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    R.A. De Vore and G.G. Lorentz,Constructive Approximation (Springer, Berlin, 1993).Google Scholar
  8. [8]
    S. Dubuc, Interpolation through an iterative scheme, J. Math. Anal. Appl. 114 (1986) 185–205.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    N. Dyn,Subdivision schemes in computer aided geometric design, in: Advances in Numerical Analysis II - Wavelets, Subdivision Algorithms and Radius Functions, ed. W.A. Light (Clarendon Press, Oxford, 1991) pp. 36–104.Google Scholar
  10. [10]
    N. Dyn, J.A. Gregory and D. Levin, Analysis of uniform binary subdivision schemes for curve design, Constr. Approx. 7 (1991) 127–147.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    T. Eirola, Sobolev characterization of solutions of dilation equations, SIAM J. Math. Anal. 23 (1992) 1015–1030.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    T.N.T. Goodman, C.A. Micchelli and J.D. Ward, Spectral radius formulas for subdivision operators, in:Recent Advances in Wavelet Analysis, eds. L.L. Schumaker and G. Webb (Academic Press, 1994) pp. 335-360.Google Scholar
  13. [13]
    J. Harris,Algebraic Geometry (Springer, New York, 1992).Google Scholar
  14. [14]
    C. Heil and D. Colella, Dilation equations and the smoothness of compactly supported wavelets, in: Wavelets:Mathematics and Applications, eds. J.L. Benedetto and M.W. Frazier (CRC Press, Boca Raton, 1994) pp. 163–201.Google Scholar
  15. [15]
    R.A. Horn and C.R. Johnson,Matrix Analysis (Cambridge University Press, Cambridge, 1985).MATHGoogle Scholar
  16. [16]
    R.Q. Jia and C.A. Micchelli, On linear independence of integer translates of a finite number of functions, Research Report CS-90-10 (1990), University of Waterloo. A revised version appeared in Proc. Edinburgh Math. Soc. 36 (1992) 69-85.Google Scholar
  17. [17]
    R.Q. Jia and C.A. Micchelli, Using the refinement equation for the construction of pre-wavelets II: Powers of two, in: Curves and Surfaces, eds. P.J. Laurent, A. Le Méhauté and L.L. Schumaker (Academic Press, New York, 1991) pp. 209–246.Google Scholar
  18. [18]
    R.Q. Jia and J.Z. Wang, Stability and linear independence associated with wavelet decompositions, Proc. Amer. Math. Soc. 117 (1993) 1115–1124.MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    K.S. Lau and J.R. Wang, Characterization ofL p-solutions for the two-scale dilation equations, preprint.Google Scholar
  20. [20]
    C.A. Micchelli and H. Prautzsch, Uniform refinement of curves, Lin. Alg. Appl. 114/115 (1989) 841–870.CrossRefMathSciNetGoogle Scholar
  21. [21]
    A. Ron, A necessary and sufficient condition for the linear independence of the integer translates of a compactly supported distribution, Constr. Approx. 5 (1989) 297–308.MATHMathSciNetGoogle Scholar
  22. [22]
    G.-C Rota and W.G. Strang, A note on the joint spectral radius, Indag. Math. 22 (1960) 379–381.MathSciNetGoogle Scholar
  23. [23]
    I.J. Schoenberg, Contributions to the problem of approximation of equidistant data by analytic functions, Quart. Appl. Math. 4 (1946) 45–99, 112-141.MathSciNetGoogle Scholar
  24. [24]
    L.F. Villemoes, Wavelet analysis of refinement equations, SIAM J. Math. Anal. 25 (1994) 1433–1460.MATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    Y. Wang, Two-scale dilation equations and the cascade algorithm, Random Comp. Dynamics, to appear.Google Scholar
  26. [26]
    Y. Wang, Two-scale dilation equations and the mean spectral radius, Random Comp. Dynamics, to appear.Google Scholar

Copyright information

© J.C. Baltzer AG, Science Publishers 1995

Authors and Affiliations

  • Rong-Qing Jia
    • 1
  1. 1.Department of MathematicsUniversity of AlbertaEdmontonCanada

Personalised recommendations